Reversible encephalopathy due to valproic acid induced hyperammonemia in a patient with bipolar I disorder: A cautionary report

Academic Article

Abstract

  • © 2017, MedWorks Media LLC. All rights reserved. Valproic acid (VPA) is an FDA-approved medication widely prescribed for seizures, migraines, and mixed or manic episodes in bipolar disorder. Hyperammonemia is a rare complication of VPA use, which can result in high morbidity and occasionally fatal encephalopathy. The scant literature on Valproate Induced Hyperammonemic Encephalopathy (VIHE) is characterized by acute onset of decreasing level of consciousness, drowsiness, lethargy which in rare instances can lead to seizures, stupor, coma, and persistent morbidity and cortical damage. Below we describe a case report of a patient with Bipolar I Disorder with no primary evidence of hepatic dysfunction that was initiated on VPA and olanzapine to address manic and psychotic symptoms. This patient subsequently developed elevated ammonia (NH4) levels that led to a reversible encephalopathy. This cautionary case report highlights the potential for a rare but serious complication from VPA, a medication increasingly used in both neurologic and neuropsychiatric settings. It is imperative that clinicians perform a thorough physical, neurological and diagnostic evaluation, routinely check NH4 and VPA levels when prescribing these agents and exercise caution when VPA is concomitantly prescribed with antipsychotics and cytochrome P450 inducing antiepileptic medications.
  • Authors

    Author List

  • Patel N; Landry KB; Fargason RE; Birur B
  • Start Page

  • 40
  • End Page

  • 44
  • Volume

  • 47
  • Issue

  • 1